Tornadoes · United States · Colorado · 2004
F0 tornado, Truckton, Colorado, June 20, 2004
This F0 tornado ran 0.5 miles across El Paso County on June 20, 2004, touching down at 3:29 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 20, 2004
- Touchdown
- 3:29 PM MDT (21:29 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- El Paso County
- Touchdown point
- 38.530, -104.080
- Lift-off point
- 38.530, -104.080
- Record number
- 1324
What the Weather Service recorded
A brief tornado occurred over open country with no known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 20, 1:38 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 20, 1:38 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 138 PM MDT SUN JUN 20 2004 .SHORT TERM... (TODAY AND TONIGHT) LOWER LVLS ARE NOT DRYING OUT AS MUCH AS MODELS HAD ADVERTISED AND DEW POINTS OVR THE SE PLAINS AREA STILL IN THE 50S TO LOWER 60S. LOW CLOUDS HAVE CLEARED OUT OF A GOOD PORTION OF THE SE PLAINS BUT THERE ARE STILL SOME OVR THE FAR ERN AREAS. SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP AND WE SHOULD SEE SOME THIS EVENING OVR THE CENTRAL AND ERN MTS AND SE PLAINS...AND WL KEEP SLIGHT CHANCE AND CHANCE POPS MOST AREAS. BEST CAPES IN THE EVENING HRS ARE FORECAST TO BE OVR THE SE PLAINS. 0-6KM SHEAR VALUES TODAY ARE NOT AS GOOD AS THEY HAVE BEEN THE PAST SEVERAL DAYS. WOULD NOT BE SURPRISED TO SEE SEVERE HAIL IN SOME OF THE STORMS THIS EVENING. COULD AGAIN SEE STORMS LATE TONIGHT OVR THE FAR ERN AREAS AND SO WL KEEP SOME POPS OUT THERE THRU THE NIGHT. A FRONT WL MAKE ITS WAY INTO THE SE PLAINS TONIGHT. BY LATE TONIGHT LOW LVL MSTR IS AGAIN EXPECTED TO GIVE MUCH OF THE SE PLAINS CLOUDS SKIES... AND THERE COULD BE SOME PATCHY FOG MON MORNING. OVR NIGHT A SHRTWV WL BE DROPPING SOUTH THRU ID AND INTO SW WY AND THIS SYSTEM COULD KICK OFF A FEW SHOWERS OR TSTMS OVR THE CENTRAL MTS DURING THE MORNING HRS MON. THIS SHRTWV THEN DROPS INTO NRN CO DURING THE DAY INCREASING THE MID LVL MSTR OVR THE FORECAST AREA. THIS INCREASE IN MSTR ALONG WITH NE LOW LVL UPSLOPE SHOULD LEAD TO SCT SHOWERS AND THUNDERSTORMS ACRS MUCH OF THE AREA MON AFTERNOON. THIS SYSTEM WL ALSO PUSH COOLER AIR OVR THE AREA. I COOLED TEMPS IN SOME AREAS A LITTLE TO BETTER MATCH GUIDANCE. .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) MONDAY NIGHT...AFTN CONVECTION WILL LIKELY CONGEAL INTO AN MCS ACROSS NE NM AND NRN TX/OK PANHANDLES...AND EXTREME SOUTHERN CO ALONG/JUST NORTH OF FRONTAL BOUNDARY WHICH WILL CONTINUE TO SINK SOUTHWARD DURING THE EVENING HOURS. HAVE PLACED HIGHEST POPS ACROSS SRN MOST AREAS. BEST SVR POTENTIAL WILL PROBABLY BE IN THIS AREA A WELL. ON TUESDAY...LOWER LVL FLOW BECOMES MORE SOUTHERLY... WITH MESO-ETA STILL INSISTING ON DEW POINTS DECREASING SOME. GFS ON THE OTHER HAND STILL KEEPING 50 DEW POINTS ACROSS SE PLAINS (HIGHER THAN MESO-ETA SUGGESTING). WILL BUY THE GFS FOR NOW. THIS SHOULD YEILD AFTN CAPES AGAIN AROUND 1000 J/KG OR SO...40 KTS OF SHEAR AS WELL...SO CANT RULE OUT ISOLATED SVR POTENTIAL...BUT WILL OBVIOUSLY DEPEND ON AMOUNT OF LOW LVL MOISTURE. IF MESO-ETA IS CORRECT... THEN SVR POTENTIAL WOULD BE LOWER. HAVE BUMPED UP POPS. ANOTHER COLD FRONT MOVES SOUTHWARD ACROSS SOUTHEAST PLAINS WED AFTN. TIMING IN QUESTION AS FAR AS TEMPS GO...BUT PREFER THE COOLER GRIDS WE CURRENTLY HAVE VS WARMER GUIDANCE VALUES. REMAINDER OF THE EXTENDED...NORTHWEST FLOW REMAINS ACROSS AREA WITH UPSLOPE FLOW AND LOW LEVEL MOISTURE PINNED ACROSS SOUTHEAST PLAINS. THUS...ISOLATED TO SCATTERED POPS EACH DAY...WITH BEST CHANCES FOR SOUTHEAST PLAINS. -KT && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 20, 7:00 AM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT SUN JUN 20 2004 COZ058>089-093>099-211300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT SUN JUN 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN COLORADO PLAINS...NORTH OF THE ARKANSAS RIVER. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE QUARTER SIZE HAIL...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN ...AND DANGEROUS LIGHTNING. ALSO...THERE WILL BE JUST ENOUGH WIND SHEAR IN THE ATMOSPHERE FOR STORMS TO ROTATE...AND POSSIBLY PRODUCE A TORNADO. THE MOST LIKELY WINDOW FOR SEVERE CONVECTION WILL BE FROM 300 PM TO MIDNIGHT. WEST OF THE SANGRE DE CRISTO CREST...AND ACROSS LAKE AND CHAFFEE COUNTIES...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE NEXT WEEK. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING 1 TO 2 INCH DIAMETER HAIL...AND WIND GUSTS OVER 60 MPH. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN PLAINS OF COLORADO ON MONDAY AND FRIDAY...DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 300 PM ACROSS SOUTHEAST COLORADO.
In the hours before
Local storm report, Jun 20, 1:12 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
112 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 1 W BLACK FOREST 39.05N 104.69W
06/20/2004 1.00 INCH EL PASO CO TRAINED SPOTTER
&&
JKHLocal storm report, Jun 20, 2:35 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
235 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL 7 NNE BLACK FOREST 39.14N 104.62W
06/20/2004 1.75 INCH ELBERT CO TRAINED SPOTTER
0120 PM HAIL 5 NNE BLACK FOREST 39.11N 104.63W
06/20/2004 2.00 INCH EL PASO CO TRAINED SPOTTER
0120 PM HAIL 7 NW PEYTON 39.10N 104.57W
06/20/2004 1.00 INCH EL PASO CO TRAINED SPOTTER
0124 PM HAIL PEYTON 39.03N 104.48W
06/20/2004 0.75 INCH EL PASO CO TRAINED SPOTTER
0138 PM HAIL 7 NW BLACK FOREST 39.12N 104.76W
06/20/2004 1.00 INCH EL PASO CO TRAINED SPOTTER
0138 PM HAIL 2 E BLACK FOREST 39.05N 104.63W
06/20/2004 1.50 INCH EL PASO CO TRAINED SPOTTER
0140 PM HAIL 1 E BLACK FOREST 39.05N 104.65W
06/20/2004 1.25 INCH EL PASO CO AMATEUR RADIO
0147 PM HAIL 4 NW PEYTON 39.07N 104.53W
06/20/2004 0.75 INCH EL PASO CO AMATEUR RADIO
0151 PM HAIL 2 E BLACK FOREST 39.05N 104.63W
06/20/2004 2.00 INCH EL PASO CO AMATEUR RADIO
0151 PM HAIL 4 NE COLORADO SPRINGS 38.90N 104.71W
06/20/2004 1.25 INCH EL PASO CO AMATEUR RADIO
&&
JKHLocal storm report, Jun 20, 3:25 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT SUN JUN 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 12 SSW YODER 38.68N 104.31W
06/20/2004 EL PASO CO PUBLIC
HOUSE WITH ROOF OFF...TRAILER WITH SIDING BLOWN OFF
0315 PM HAIL 1 E RUSH 38.84N 104.06W
06/20/2004 2.00 INCH EL PASO CO PUBLIC
&&
JKHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
9.5 hours before the tornado, 166 km from the path. June 20, 2004.
- Mixed-layer CAPE
- 399 J/kg
- Mixed-layer CIN
- -219 J/kg
- Surface CAPE
- 646 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.1 K/km
Denver, CO (KDNR), 00:00Z
2.5 hours after it, 166 km from the path. June 21, 2004.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -244 J/kg
- Surface CAPE
- 1090 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 7.4 K/km
The surface observations
Pueblo Memorial(Aw) (PUB), 45 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pueblo radar (KPUX), 12 km away, was scanning. The volume nearest the touchdown began at 21:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 20, 2004
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.